Missouri, 2020

Flash Flooding and Heavy Rain in Missouri, July 4, 2020

July 4, 2020 · NWS SGF · 5 events in 2 counties and zones

Two areas of storm activity and heavy rainfall affected the region during the day. An upper level low pressure system sparked thunderstorm activity during the morning and afternoon over central and south-central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Two areas of storm activity and heavy rainfall affected the region during the day. An upper level low pressure system sparked thunderstorm activity during the morning and afternoon over central and south-central Missouri. Additional storms developed over southwest Missouri during the afternoon as the moist and unstable air mass interacted with outflow from the morning storms and a stalled front along the Arkansas border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 4, 5:52 AM CST, 8 minutes earlier.

Area forecast discussion, Jul 4, 5:52 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
652 AM CDT Sat Jul 4 2020

.SHORT TERM...(Today and tonight)
Issued at 227 AM CDT Sat Jul 4 2020

A few showers continued to linger over portions of the Mark Twain
National forest early this morning. This activity should
diminish, over the next hour or two.

A stalled but diffuse frontal boundary remains along the Arkansas
state line and a weakening MVC was over western Missouri. These
will bring the potential to aid in storm development later this
morning as day time heating allows instability to increase. Model
CAPE values are in the 2000-3000 j/kg range with ample moisture
available in the regions soundings. Shear remains weak with any
storms that develop likely being pulse in nature.

CAMS models were more bullish on convective activity compared to
the current radar trends,however, with the stalled front, MVC and
instability, storm development is expected mainly west of Highway
5 through this morning and into early afternoon. An isolated
strong storm or two may occur but severe storms are not expected
with the lack of shear. More likely with storms today will be
brief heavy rainfall with rain rate from 1-2 inches per hour in
the strongest storms

Cloud cover is expected to remain over the region through the
day, which will aid to keep the afternoon highs on the "cool" side
in the lower to middle 80s this afternoon.

Storm coverage, through not cloud cover, is expected to diminish
by this evening which should allow most in the Ozarks to be able
to enjoy area Independence day celebrations.

Clouds will remain overnight with temperatures in the middle 60s
to around 70 degrees.

.LONG TERM...(Sunday through Friday)
Issued at 227 AM CDT Sat Jul 4 2020

For Sunday, clouds will slowly diminish through the day with some
showers possible across far southern portions of the Ozarks
though most locations will remain dry. Temperatures will be more
seasonable with highs in the middle 80s.

The seasonable temperatures will remain into the start of next
week though temperatures will warm into the lower 90s again by
the end of the week.

Isolated to widely scattered showers and storms will be possible
on a daily basis next week as daytime heating allows for storm
development.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 636 AM CDT Sat Jul 4 2020

Scattered cloud cover and showers this morning will increase in
coverage with some storms developing into the early afternoon.
Where storms develop, flight conditions will fall to MVFR to
briefly IFR, otherwise VFR flight conditions can be expectyed.
Surface winds will be generally light and variable.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, Jul 4, 4:43 AM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
543 AM CDT Sat Jul 4 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
543 AM CDT Sat Jul 4 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

 Limited lightning risk.

DISCUSSION...

Isolated to scattered showers and thunderstorms will be possible
through this afternoon. A few strong storms will be possible with
the main risk being cloud to ground lightning strikes and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Very warm and humid conditions will persist through next week.
Isolated to scattered storms will then be possible daily through
next week mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

The radar

The Springfield radar (KSGF), 144 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Miller

When
July 4, 6:00 AM CST to 10:17 AM CST
Where
Miller County, 0.54 mi E of Eldon
Reported by
Public
Coordinates
38.350, -92.570

Rainfall of 5.15 inches was recorded over a four hour period.

Heavy Rain, Morgan

When
July 4, 8:00 AM CST to 11:45 AM CST
Where
Morgan County, 0.54 mi W of Versailles
Reported by
COOP Observer
Coordinates
38.430, -92.840

Rainfall of 2.63 inches was recorded in just over a three hour period.

Heavy Rain, Miller

When
July 4, 9:00 AM CST to 1:39 PM CST
Where
Miller County, 0.54 mi E of Eldon
Reported by
Public
Coordinates
38.350, -92.570

Rainfall of 5.24 inches occurred in just over a four hour period.

Flash Flood, Miller

When
July 4, 9:05 AM CST to 4:00 PM CST
Where
Miller County, 0.97 mi SSE of Eldon Arpt to 0.78 mi SSE of Eldon Arpt
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.357, -92.564

The intersection of Highway 87 and Business 54 was closed with over a foot of water across the intersection.

Flash Flood, Miller

When
July 4, 10:23 AM CST to 4:00 PM CST
Where
Miller County, 0.88 mi SE of Eldon Arpt to 1.2 mi SE of Eldon Arpt
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.360, -92.560

Blythes Creek was flowing out of its banks and impacting locations near its banks.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912818, 912819, 912821, 912814, 912816.